Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 83, NWS Des Moines, IA

July 13, 2016Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2016, 9:01 AM CDT for Sac County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 9:01 AM CDT (14:01 UTC)
Expired
Jul 13, 2016, 9:45 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2930 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS53 KDMX 131401
SVRDMX
IAC161-131445-
/O.NEW.KDMX.SV.W.0083.160713T1401Z-160713T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
901 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 945 AM CDT

* AT 900 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALVA...OR 7
  MILES NORTH OF IDA GROVE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAC CITY...LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...
  SCHALLER...EARLY...NEMAHA...WALL LAKE MUNICIPAL AIRPORT AND
  BLACKHAWK LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4256 9539 4256 9496 4221 9503 4223 9532
      4247 9532 4248 9539
TIME...MOT...LOC 1400Z 274DEG 33KT 4246 9546 

HAIL...1.00IN
WIND...60MPH
 
$$

LEE
3 follow-up statements
769 
WWUS53 KDMX 131422
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT WED JUL 13 2016

IAC161-131445-
/O.CON.KDMX.SV.W.0083.000000T0000Z-160713T1445Z/
SAC IA-
922 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SAC COUNTY...

AT 922 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF SAC
CITY...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SAC CITY...LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...
SCHALLER...EARLY...NEMAHA...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK
LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4256 9539 4256 9496 4221 9503 4223 9532
      4247 9532 4248 9539
TIME...MOT...LOC 1422Z 274DEG 33KT 4245 9519 

HAIL...1.00IN
WIND...60MPH
 
$$

LEE
558 
WWUS53 KDMX 131434
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT WED JUL 13 2016

IAC161-131445-
/O.CON.KDMX.SV.W.0083.000000T0000Z-160713T1445Z/
SAC IA-
934 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR CENTRAL SAC COUNTY...

AT 934 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE VIEW...OR
NEAR SAC CITY...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SAC CITY...LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...
EARLY...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4248 9523 4250 9497 4221 9503 4223 9529
      4234 9524
TIME...MOT...LOC 1434Z 282DEG 38KT 4233 9502 

HAIL...1.00IN
WIND...60MPH
 
$$

LEE
283 
WWUS53 KDMX 131445
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT WED JUL 13 2016

IAC161-131454-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-160713T1445Z/
SAC IA-
945 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAC COUNTY WILL EXPIRE
AT 945 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES.

LAT...LON 4248 9523 4250 9497 4221 9503 4223 9529
      4234 9524
TIME...MOT...LOC 1444Z 274DEG 33KT 4232 9490 

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:42 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 6:42 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Wed Jul 13 2016

.SHORT TERM.../Today/
Issued at 324 AM CDT Wed Jul 13 2016

Thunderstorm chances and severe weather potential are the
challenges for today. Thunderstorms are over far Southeast Iowa
and into Missouri and while this activity may clip the far
southeast, it will settle southeast of the area.  Additional
Thunderstorms are currently ongoing over Northwest Kansas and
into Central Nebraska near the left exit region of the low level
jet. This area of storms may reach Southwest Iowa early this
morning. A third area of storms is expected to ignite toward
sunrise over the Siouxland in a region of strong theta-e advection
and move into the northwest forecast area this morning.

Some uncertainty regarding the evolution of storms from there.
Storm motions with the northwest activity would be east northeast
and could push the activity mainly into Minnesota. Also possible
that the morning storms will move into an area of increasing
instability over Central and Southern with diurnal heating and
become rooted and surface based. Cloud cover is an uncertainty
though with blow off cirrus from the western storms and mid level
clouds over Southern Iowa. Instability may be realized if clouds
linger and impact high temperatures and the cap above 850 mb
holds.

Increasing 0-3 km theta-e differences near 35 K over the southern
half of the state is a strong signal for cold pool development and
is in a region of the highest DCAPE values over 1000 J/KG.
Certainly damaging winds will be a threat with storms by late
morning and into the afternoon. In addition, should high
temperatures in the mid to upper 80s be realized today, large and
fat CAPE values through the -10C to -30C layer will provide plenty
of vertical acceleration for strong updrafts to support large hail
and potential for few occurrences of golf ball sized hail or
larger. The tornado and QLCS tornado parameters look weak to
marginal with a lack of 0-1 km helicity and lower than optimal 0-3
km shear. Therefore any tornado potential will likely be limited
to strong updraft induced vertical stretching of localized
vorticity that may be tied to outflow boundaries.

.LONG TERM.../Tonight through Tuesday/
Issued at 324 AM CDT Wed Jul 13 2016

The focus of the extended forecast remains on chances for
thunderstorms this week followed by above normal temperatures
next week.

Strong to severe thunderstorms will taper from Northwest to Southeast
across Iowa this evening. Thunderstorm intensity will wane during the
evening hours with the loss of day time heating, thunderstorms
propagating away from upper level support and the loss of cold pool
shear balance.

On Thursday, cooler and drier air will move into the Midwest with a
surface high building over Iowa. Highs will be in the 80s with lows in
the 60s. Friday is looking like another comfortable day with similar
temperatures. A weak shortwave moving through Northwest flow aloft
could bring a few showers and thunderstorms across the the Western half
of the state.

Surface high pressure builds east with Southerly return flow
developing over the weekend. Models continuing to show a series of
shortwaves moving overhead bringing additional chances for
precipitation. Forecast models prog the strongest shortwave moving
through Saturday Night and Sunday producing the best chance for
precipitation.

The heat returns next week with 500mb ridge building into the Plains
and Midwest. A leeside surface trough will deepen with Southwest
flow developing from the Plains to the Corn Belt. Upon
coordination with neighboring offices, have raised temperatures
and removed mention of precipitation chances for next week. If
model trends continue, will likely need to raise temperatures even
further.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 642 AM CDT Wed Jul 13 2016

Thunderstorm potential is the primary aviation concern this
period. Thunderstorms will be possible through much of today.
Strong and gusty winds may occur with the storms. Localized fog
this morning will diminish quickly. Southerly winds will become
more westerly with frontal passage later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Angle
AVIATION...Donavon
Hazardous weather outlook, Jul 13, 4:05 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT WED JUL 13 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-140915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL WILL OCCUR NEAR THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:57 PM CDTSpecial Weather StatementDMXMahaska63 min
Jul 13, 1:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion28 min
Jul 13, 5:17 PM CDTSpecial Weather StatementDMXGuthrie28 min
Jul 13, 5:41 PM CDTSpecial Weather StatementDMXGuthrie34 min
Jul 13, 5:51 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison39 min
Jul 13, 6:29 PM CDTSpecial Weather StatementDMXMadison31 min
Jul 13, 6:57 PM CDTSpecial Weather StatementDMXMadison48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.